Affordable Access

Access to the full text

Suppurative Lymphadenitis after Radioactive Iodine Therapy for Graves’ Disease: A Rare Complication?

Authors
  • Wong, Shi Hui Junice
Type
Published Article
Journal
European Thyroid Journal
Publisher
S. Karger AG
Publication Date
Oct 22, 2019
Volume
8
Issue
6
Pages
324–327
Identifiers
DOI: 10.1159/000503457
Source
Karger
Keywords
License
Green
External links

Abstract

Background: Radioiodine (RAI) therapy for Graves’ disease is a well-accepted and effective treatment with a good side effect profile. Short-term adverse effects can occasionally include radiation-induced thyroiditis. To my knowledge, cervical lymphadenitis associated with RAI therapy for Graves’ disease has not been reported before. Case Report: A 38-year-old woman initially presented with uncontrolled thyrotoxicosis secondary to Graves’ disease. She subsequently received RAI therapy for her condition. Within a week, she developed painful bilateral cervical lymphadenopathy that progressed to abscess formation requiring incision and drainage. No other causes (neoplastic or infective) were found. Symptomatic treatment was instituted, and within 2 months the lymphadenitis resolved completely. Discussion: RAI therapy for Graves’ disease can sometimes cause radiation-induced thyroiditis but associated cervical lymphadenopathy or lymphadenitis has not been described. This may represent a continuum of the proinflammatory state induced by RAI manifesting as a rare but potentially morbid complication.

Report this publication

Statistics

Seen <100 times